When you’re in pain, you might reach for ibuprofen or aspirin without much thought, but new studies have shown risks you should be aware of.
Many popular pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to consider when using them. Younger men, amazingly, could carry a higher risk factor.
What Studies Say About Hearing Loss And Pain Relievers
A comprehensive, 30-year collective study was performed among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.
Because the survey was so diverse, researchers were unsure of what they would discover. But the data revealed that over-the-counter pain relievers and loss of hearing had a solid connection.
They also came to a more surprising conclusion. Men 50 or younger were nearly two times as likely to have hearing loss if they regularly used acetaminophen. The chance of initiating hearing loss is 50/50 for people who take aspirin frequently. And there’s a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
It was also striking that consuming low doses frequently appeared to be worse for their hearing than taking higher doses from time to time.
It’s relevant to note this correlation, but it doesn’t definitively demonstrate whether the pain relievers actually were the cause of the hearing loss. More studies are needed to prove causation. But we really need to reconsider our use of these pain relievers after these compelling results.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
Researchers have numerous possible theories as to why pain relievers might cause hearing damage.
Your nerves communicate the feeling of pain to your brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. You then feel reduced pain as the regular pain signals are impeded.
There might also be a reduction of blood flow to the inner ear according to scientists. This blood provides vital oxygen and nutrients. Cells will die from malnourishment if this blood flow is reduced for extended periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.
Is There Anything That Can be Done?
Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing loss can happen at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While we aren’t implying that you completely stop taking pain relievers, you should acknowledge that there might be negative effects. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
If you can find alternative solutions you should consider them as a first approach. You should also reduce the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. These approaches have been shown to naturally decrease inflammation and pain while improving blood flow.
Lastly, is an appointment to see us each year to get your hearing checked. Keep in mind, you’re never too young to have your hearing checked. The best time to start talking to us about preventing additional hearing loss is when you under 50.